CSN Login
Members Online: 2

You are here

psa rising following Hormone and radiation

shadowman
Posts: 25
Joined: Nov 2011

My original diagnosis was Gleason 9  with Hormone treatments and Radiation

 

My PSA

has been rising since I stopped Hormone treatments in June 2013  I finshed my Radiation treatments in May of 2012  My PSA was <.05 in Nov of 2012 and May of 2013  then in dec 2013 it jumped to .31   then june of 2014 it went to .62  and now in OCT it is up again to .79

 

Has anyone else experienced this and what was your outcome   Thanks

Old-timer's picture
Old-timer
Posts: 196
Joined: Apr 2011

 

July 1991, at age 65: PSA 4.0, biopsy Gleason 3+4 = 7.0.

 

September 1991: radical prostatectomy.

 

December 1991 through 2003: PSA .0.

 

Early 2004: PSA 0.2. Then at 3-month intervals my PSA rose: 0.39, 0.61, 1.11.

 

Feb.-Mar. 2004. Radiation sessions (35).

 

July 2004: PSA 1.20. (Informed that radiation was not successful.)

 

October 2004 to June 2008. PSA see-sawed a bit while gradually rising to 20.4.

 

June 2008. Began hormone therapy.

 

September 2008 to October 2014. PSA undetectable <0.1.

I am 88, feeling good, remaining relatively active, and enjoying life.

Best wishes to you.

Old-timer (Jerry)

 

shadowman
Posts: 25
Joined: Nov 2011

How long was you on the Hormone treatment?

Old-timer's picture
Old-timer
Posts: 196
Joined: Apr 2011

A long time. It started when I was 82, I am 88 now (June 2008 to November 2014).

Old-timer

Old Salt
Posts: 802
Joined: Aug 2014

In other words, it appears that your cancer is still testosterone 'dependent' after all these years.

VascodaGama's picture
VascodaGama
Posts: 3353
Joined: Nov 2010

Shadowman

From your previous thread (http://csn.cancer.org/node/232055) I image your prime treatment being the combo RT plus HT. Your cancer was a Gs9, the neoadjuvant Ht portion was done 6 month followed by IGRT-IMRT (9 weeks) plus adjuvant HT of one year. This was suggested at diagnosis by your urologist who found that surgery would not be enough to treat your case. I wonder what was the clinical stage attributed to you at beginning? What did they find in the biopsy and from any image study?

You also commented that you were on Firmagon and taking Fosamax due to osteoporosis. Can you tell about the complete HT protocol along the 12 months and if you got any other test done to monitor your progress, such as the Testosterone, apart from the PSA?

Any one would think at first hand that the constant increases are related to a recurrence, but, the PSADT since you stopped Firmagon has slowed down showing a curve that is consistent in cases similar to yours, in guys that got the prostate in place. Typically there is a surge in the amount of testosterone circulating in the body (out of castration momentum) which will impetus a temporary “kind-of-flare” in the activity of dormant prostatic cells (benign and cancerous). These may reflect an increase in the PSA and such bounce is expected to occur before it settles into a nadir value. One never knows which portion of detected PSA serum is due to benign or which is due to malignancy.

In other words, I think that you need more time to verify if this PSA continues to increase to get a nadir and final judgement of your present status.
Surely you need to be vigilant and should get involved in more tests to verify your real situation. What is your testosterone? Are you heart healthy? What about any other ailment? Are you taking any drug, supplement or medicine that could cause an interaction?

Best wishes and luck in your journey.

A Note to Old Salt; I believe that in your comment to Jerry you wanted to phrase that “… your cancer responds still to hormonal manipulations…”. The fact is that PCa is always dependent on androgens (testosterone); however, it may become independent from the stuff produced by the testis, because PCa cells got the “ability” in producing its own cholesterol and testosterone. This usually is verified when typical HT drugs fail and patients are moved into the second-line hormonal drugs that address intratumoral effects, exactly the one of producing its own androgens to survive. Zytiga mitigates this problem and Xtandi like 5-ARI avoids the metabolism that “refines” little insignificant portions of T into the powerful DHT.

Best wishes,

VGama

shadowman
Posts: 25
Joined: Nov 2011

I have no heart issues and am not on any medicine   I had my testosterone test each time I had a psa test

my last 3 since finishing treatment  269   365 and the last one 340   during treatment my testosterone was <20

thanks

Carl

 

 

Subscribe to Comments for "psa rising following Hormone and radiation "